Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 185, NWS Dodge City, KS

September 7, 1994Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 1994, 11:08 PM CDT for Morton County, Kansas. It was in force for 22 min.

The area

The counties it named.

The facts

Issued
Sep 7, 1994, 11:08 PM CDT (04:08 UTC)
Expired
Sep 7, 1994, 11:30 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 080407 RRA
SVRDDC
KSC129-080430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT WED SEP 7 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL 1130 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...SOUTHEASTERN MORTON COUNTY
 
AT 1104 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
SOUTH OF ROLLA...OR 16 MILES EAST-NORTHEAST OF ELKHART. THE THUNDERSTORM
WAS NEARLY STATIONARY...BUT SHOULD EVENTUALLY DRIFT SOUTHEAST INTO THE
OKLAHOMA PANHANDLE BY 1130 PM.
 
LARGE HAIL OF AT LEAST GOLFBALL SIZED IS EXPECTED JUST SOUTH OF ROLLA.
PERSONS IN THIS AREA SHOULD MOVE TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
 
CRAVEN/RICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 10:11 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 7, 10:11 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT WED SEP 7 1994

GOT BURIED AS MCS SET UP ON NOSE OF 350+ K THETAE RIDGE FROM OK PANHANDLE.
STORMS ARE CLEARING SOUTHERN COUNTIESx AND SOME LEFTOVER RAIN AND THUNDER
EXPECTED NEXT COUPLE HOURS.

CRAVEN

In the hours before

Special weather statement, Sep 7, 6:33 PM CDT, 4 hours 35 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-065-066-074-075-076-
077-078-079-080-081-084-085-086-087-088-089-090-080230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT (534 PM MDT) WED SEP 7 1994

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT EXCEPT
TREGO AND ELLIS COUNTIES...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT FOR MUCH
OF SOUTHWEST KANSAS. SEVERE WEATHER HAS ALREADY OCCURRED IN PORTIONS OF
THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO
OR TELEVISION STATIONS FOR FURTHER INFORMATION.

FRANCIS
Special weather statement, Sep 7, 8:26 PM CDT, 2 hours 42 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-065-066-074-075-076-
077-078-079-080-081-084-085-086-087-088-089-090-080230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT (725 PM MDT) WED SEP 7 1994

AT 820 PM THIS EVENING A BROAD AREA OF THUNDERSTORMS CONTINUED TO MOVE
SOUTHEAST THROUGH SOUTHWEST KANSAS.  THIS AREA STRETCHED FROM ROUGHLY
ULYSSES NORTHEAST TO GREAT BEND TO NEAR HUTCHINSON.  THE AREA WAS ABOUT
50 MILES WIDE AND WAS MOVING TO THE SOUTHEAST TOWARDS LIBERAL...MEADE...
AND ASHLAND AT 25 MPH. AND SHOULD REACH THE OKLAHOMA LINE BY 930 PM.

THESE STORMS TONIGHT HAVE A HISTORY OF PRODUCING SOME TORRENTIAL RAIN
AND VERY LARGE HAIL BETWEEN GOLFBALL AND BASEBALL SIZE. ALL PERSONS
IN SOUTHWEST KANSAS SOULD KEEP A CLOSE WATCH ON THE WEATHER AND REMAIN
ALERT FOR POSSIBLE WARNINGS THAT WOULD AFFECT THEIR PARTICULAR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT UNTIL 11 PM CDT FOR MUCH
OF SOUTHWEEST KANSAS.
NOLLER
Special weather statement, Sep 7, 10:18 PM CDT, 50 minutes before
KSZ089-080415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT WED SEP 7 1994

...STRONG WINDS ARE STILL POSSIBLE ACROSS COMANCHE COUNTY THROUGH 1045
PM...

A LINE OF STRONG WINDS IN THE RANGE OF 45 TO 55 MPH IS LIKELY TO MOVE
ACROSS BUTTERMILK AND SOUTHERN COMANCHE COUNTY.  THE STRONG WIND GUSTS
IS EXPECTED TO BE FOLLOWED BY BRIEF HEAVY RAIN AND CONTINUOUS LIGHTNING.

STAY TUNED TO LOCAL TV OR RADIO FOR THE LATEST ON TONIGHT'S WEATHER.

RICKS
Special weather statement, Sep 7, 10:20 PM CDT, 48 minutes before
KSZ089-080415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT WED SEP 7 1994

...STRONG WINDS ARE STILL POSSIBLE ACROSS COMANCHE COUNTY THROUGH 1045
PM...

A LINE OF STRONG WINDS IN THE RANGE OF 45 TO 55 MPH IS LIKELY TO MOVE
ACROSS BUTTERMILK AND SOUTHERN COMANCHE COUNTY.  THE STRONG WIND GUSTS
IS EXPECTED TO BE FOLLOWED BY BRIEF HEAVY RAIN AND CONTINUOUS LIGHTNING.

STAY TUNED TO LOCAL TV OR RADIO FOR THE LATEST ON TONIGHT'S WEATHER.

RICKS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:02 PM CDTSevere Thunderstorm WarningDDCKearny58 min
Sep 7, 7:04 PM CDTSevere Thunderstorm WarningDDCRush26 min
Sep 7, 7:13 PM CDTSevere Thunderstorm WarningDDCHodgeman62 min
Sep 7, 7:19 PM CDTSevere Thunderstorm WarningDDCNess41 min
Sep 7, 7:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush32 min
Sep 7, 7:39 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell51 min
Sep 7, 8:01 PM CDTTornado WarningDDCGrant44 min
Sep 7, 8:02 PM CDTSevere Thunderstorm WarningDDCFord58 min
Sep 7, 8:14 PM CDTSevere Thunderstorm WarningDDCStevens46 min
Sep 7, 8:37 PM CDTTornado WarningDDCSeward53 min
Sep 7, 9:02 PM CDTSevere Thunderstorm WarningDDCStevens28 min
Sep 7, 9:15 PM CDTSevere Thunderstorm WarningDDCSeward30 min
Sep 7, 10:32 PM CDTSevere Thunderstorm WarningDDCComanche28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.